Alert archive / Nevada / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Las Vegas, NV

July 25, 2003Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 25, 2003, 10:37 AM PDT for Clark County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2003, 10:37 AM PDT (17:37 UTC)
Expired
Jul 25, 2003, 11:15 AM PDT
In force
38 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Clark County, NV

The radar

The Las Vegas radar (KESX), 29 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 5.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2003-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2003-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
2672 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WUUS55 KVEF 251737
SVRVEF
NVC003-251815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1037 AM PDT FRI JUL 25 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 1115 AM PDT

* AT 1037 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF SEARCHLIGHT...MOVING NORTH AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AT SEARCHLIGHT BY 1045 AM PDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY
RAIN.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE
A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LAS VEGAS.

LAT...LON 3557 11506 3534 11502 3521 11483 3554 11477

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:00 AM PDT, 37 minutes earlier.

Area forecast discussion, Jul 25, 10:00 AM PDT, 37 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT FRI JUL 25 2003

.SYNOPSIS...MOIST SOUTHERLY FLOW AND AN UNSTABLE ATMOSPHERE TODAY
WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP OVER THE REGION. SOME
OF THESE STORMS WILL CONTAIN VERY HEAVY RAIN. THE MOIST SOUTHERLY
FLOW WILL CONTINUE INTO THE MOJAVE DESERT AND SOUTHERN GREAT BASIN
THROUGH THE WEEKEND AS HIGH PRESSURE MIGRATES FROM COLORADO BACK
WEST INTO EAST CENTRAL NEVADA SUNDAY. TEMPERATURE WILL WARM SEVERAL
DEGREES BY SUNDAY.

.DISCUSSION...WATER VAPOR IMAGERY THIS MORNING SHOWS THE SOUTHERLY
FLOW FROM AROUND THE HIGH CENTER OVER EASTERN COLORADO CONVERGING
WITH THE FLOW AROUND A WEAK UPPER TROUGH JUST OFF THE CALIFORNIA
COAST. MOIST CONVERGENCE ZONE AND DEEP SOUTHERLY FLOW ARE STRETCHING
FROM CLARK COUNTY ALL THE WAY DOWN TO BAJA CALIFORNIA. ATMOSPHERE IS
ALREADY MOIST WITH 1.10 PW OFF THE KDRA SOUNDING THIS MORNING AND
THE PW SENSOR AT MCCARRAN AT AN ALMOST 1.5. DEWPOINTS ALONG THE
COLORADO RIVER ARE ALREADY IN THE UPPER 60S. RADAR THIS MORNING
SHOWS THUNDERSTORMS CONTINUING TO DEVELOP ALONG THIS ZONE IN A NORTH
TO SOUTH ORIENTATED LINE. THESE STORMS WILL MOVE NORTH...BUT ENTRAIN
ONE AFTER ANOTHER. THE MAIN THREAT WILL BE FLASH FLOODING. A FLASH
FLOOD WATCH WAS ISSUED EARLIER TODAY EFFECTIVE UNTIL 9PM.

.LAS...FLASH FLOOD WATCH UNTIL 9 PM ALL ZONES.

OROW
Hazardous weather outlook, Jul 25, 9:30 AM PDT, 1 hour 7 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-261200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PDT FRI JUL 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM THIS EVENING...

.DAY ONE...TODAY

THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE AREA THIS
AFTERNOON. THE COMBINATION OF HEAVY RAINFALL FROM INDIVIDUAL STORMS
AND THE POTENTIAL FOR MULTIPLE STORMS TO MOVE ACROSS THE SAME
LOCATION HAS REQUIRED THE ISSUANCE OF A FLASH FLOOD WATCH. THE
HIGHEST POTENTIAL FOR FLASH FLOODING EXISTS ACROSS SAN BERNARDINO
COUNTY...EASTERN INYO COUNTY...CLARK COUNTY...AND SOUTHERN NYE
COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MOISTURE
WILL CONTINUE TO CIRCULATE ACROSS THE MOJAVE DESERT AND SOUTHERN
GREAT BASIN THROUGH THE PERIOD. ISOLATED TO SCATTERED
THUNDERSTORMS WILL CONTINUE FOR PARTS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 10:18 AM PDTSevere Thunderstorm WarningVEFClark42 min
Jul 25, 11:12 AM PDTFlash Flood WarningVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.